Log in
SHARE Metastatic Breast Cancer
2,577 members2,042 posts

I'm new here - Denosumab?

Hello, I have recently been diagnosed with stage 4 BC (extensive but relatively light bone mets and spots on liver plus hazy mesentery) and have been put on Letrozole which seems to be shrinking tumours. I am due to start on Ibrance in the next few days and between them, my onc believes they should give me 'significant time'. I feel in perfectly good health which makes the whole thing seem rather surreal. I am terrified of these heavy duty drugs. He also wants to give me 6 monthly jabs of Denosumab. Has anyone refused these and/or biphosphonates and managed to retain bone density by natural means? I walk and rebound regularly and eat a nutrition-dense diet. The Denosumab in particular seems like a risk too far at the moment having read about people with serious long term bad effects, increased risk of fractures if you come off it, possible jaw problems etc etc...

16 Replies
oldestnewest

Hi louisaMay

I also have extensive bone mets..found due to a T5 fracture..after initial cancer 24 yrs ago..I knew something was wrong as I felt out of sorts

Anyway I’m on letrazole and Ibrance and I have a denosumab injection every month ...letrazole depletes the bones of calcium and they are likely to fracture more easily

I remember the day I was given the drugs..I looked at them and thought POISON..I don’t want to take you and I was in floods of tears and almost threw them in the bin..I didn’t and I’m on them 10 months later and not too bad apart from the painful fracture

I started an antidepressant recently as I wasn’t coping well due to the pain when I was riding (have 2horses) and it really upsets me when I come back from my ride in tears

I want the old carefree me back but have to accept it can never happen

I wish you well..shame we have to meet on here

Barb xx

3 likes
Reply

I haven’t refused the xgeva. I’ve always believed it stops the metastasis to bones. I think it’s valid because my bone progression is stable. However, I have 10+ tumors in liver, a spot on pancreas and scalp Mets. Xgeva side effects have been minimal. I had 2 cycles where I experienced muscle spasm in neck for 5 days. I’ve been on it 13 months now. I’m not certain if the xgeva caused the spasm. Could have been my pillow, another drug or even stress.

Sorry about the diagnosis. You’ll find great support here.

3 likes
Reply

Welcome LouisaMay! You have found a wonderful, encouraging and supportive group of women! I couldn't make it without them! Love, Marianne

Reply

Louisa, I'm assuming you mean Prolia. I was on Xgeva. Not that my Oncolgist is any better than another, but he said Peoria is osteoporosis and Xgeva is aimed at breast cancer. Anyway, after being on Xgeva for 4 months some of my lower gums started receding. The Dr said no more Xgeva. He told me if I walk a mile a day it's a good as taking a Xgeva shot. How or why I don't know. Maybe they want the money or some people can't walk at all.

Reply

Sorry about the spell check. Hope you understood the message.

Reply

Thank you all for your replies, it is such a comfort to connect with other people treading this fraught and perilous path. Selmac, I walk much more than a mile a day and hope to hang on to my health for as long as possible (apart from a shock metastatic BC diagnosis I feel absolutely fine at the moment). Thank you so much for planting this seed, it is something I will check with my onc and see if he is prepared to at least delay the Denosumab until I have had another scan further down the line. In the meantime, I will see if I can keep my bone density up by exercise and diet. Hopefully I have a plan! Feeling better already. Have a good day ladies. xxx

1 like
Reply

Good news about the way

Ki! Even if your oncologist eants you yo take the med he or sje sjould respect your decision to respectfully ecline the mef if you wish.

Reply

I've been on Xgeva every month for 5 years, no problem, no progression. This is not an easy journey and most choices are not without side effects. All must be weighed against the benefits. What Barb described is how I felt. Also, with me, taking the meds was admitting what I didn't want to admit no matter what: I had a deadly disease. Even though I felt fine. If you trust your onc, follow his advice.

1 like
Reply

Hi LouisaMay!

I’ve taken both XGeva and Zometa...if u don’t want the XGeva because of side effects ask for Zometa...it doesn’t have the the amount of risk for fractures that XGeva does...I was switched from Zometa to XGeva last summet but entering 5k season I’ve thought about asking to switch back due to running and the risk of fractures...😀

Reply

I totally understand, I also felt healthy at diagnosis,you will be relieved to know many of us feel good on these drugs. Sometimes I’m a little achy but I work out everyday and am very active. When I first took letrozole I did get a few sores on my head but that was over within a few weeks. The drugs have worked for me for 3 years so far😃I also get xgeva, one shot every 3 months, at the beginning it was once a months

4 likes
Reply

I have been on denosumab (Xgeva) for 3 years due to bone mets and have had zero side effects. Also do aerobic exercise everyday and weight training twice a week to keep bones strong.

Reply

I've been on Xgeva for a few years and have seen my bone mets resolve. I was on Ibrance and Faslodex, but then dropped those when the cancer changed types. Long story, but I haven't had any issues with Xgeva. I lift weights regularly, run, hike, walk all which helps with bone development. We're all different, but it's good to hear other's experiences. Best of luck with whatever you decide. :-)

2 likes
Reply

I took XGeva one time and shook, jerked and twitched for 3 weeks constantly then it started slowing down and finally quit. I told the onc I will not take any more of them or anything like them. The risk of the shot I think out weighs the outcome.

Reply

Hi again everyone and thank for all your thoughts and input. It is so valuable and precious to be able to hear about other people's experiences on this road we are unwillingly following. I am still thinking about the injections. I will see my onc in a few days and will talk in depth with him. I do trust him but am aware that I have much more skin in the game than him!

May your day be filled with sunshine, love and laughter. xxx

Reply

Another Xgeva opinion...like you I went directly to Stage 4 with "innumerable" mets on my spine, ribs and pelvis as well as some on my liver. This was in Oct 2017. I also had concerns about the bone meds but my Naturopathic Oncologist (I see here along with my regular oncologist, great perspective!) strongly recommended it, especially since Letrozole and other estrogen blockers can deplete my already fragile bones. She felt the risk of a serious fracture and what that would do to my quality of life was much greater than potential Xgeva side effects. I've had the Xgeva shot every other month instead of monthly (my choice and my onc agreed) since Nov 2017 with no discernible side effects, also no fractures and no more bone pain. I actually had to fight with my insurance company to get Xgeva instead of Zometa,which is cheaper but may have more side effects and is less effective against fractures. Like you I also walk daily and stay active . To help my bones also make my own bone broth and have about a half cup every afternoon.

My CA 15-3 had been going up and a January scan showed liver mets growing again so I recently switched to Faslodex and will start Ibrance soon.

And to think I didn't even like to take vitamin supplements! Sometimes it's hard to wrap my head around the changes, especially when I see the cost of the drugs, but I'm grateful they are available and seem to be working for a lot of us. Thanks for the post and take care!

Reply

Thanks again for all your input. I have taken the plunge and have had my first Denosumab inject. Also I am four days in to my first course of Inbrance. I have also been on Letrozole for a couple of months. I know it's very early days but I am happy to report little in the way of side effects up to now, am feeling absolutely fine. Fingers crossed it's doing it's thing!

Reply

You may also like...